Alert archive / South Dakota / Frost Advisories in 2012

Frost Advisory 5, NWS Aberdeen, SD

September 17, 201221 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this frost advisory at Sep 17, 2012, 1:51 PM CDT for 21 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Sep 18, 2012, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2012, 1:51 PM CDT (18:51 UTC)
In effect from
Sep 18, 2012, 2:00 AM CDT
Expired
Sep 18, 2012, 8:49 AM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD
All 23 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WWUS73 KABR 171851
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT MON SEP 17 2012

...CHILLY CONDITIONS WILL BRING FROST TONIGHT...

.A COLD AIRMASS IS SETTING UP ACROSS THE ADVISORY AREA. LATER THIS
EVENING...A PERIOD OF MOSTLY CLEAR SKIES AND LIGHT WINDS WILL
FOSTER AN ENVIRONMENT WHERE TEMPERATURES COULD QUICKLY TUMBLE
INTO THE LOWER 30S. A FEW LOW LYING AREAS COULD EVEN SEE THE
MERCURY SLIP INTO THE UPPER 20S TONIGHT.

MNZ039-046-SDZ004>011-016>023-034>037-051-180700-
/O.NEW.KABR.FR.Y.0005.120918T0700Z-120918T1400Z/
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID...
EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH...
WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...
MILLER...FORT THOMPSON
151 PM CDT MON SEP 17 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY. 

* TEMPERATURE...BY 2 AM CDT TUESDAY TEMPERATURES SHOULD BE FALLING
  INTO THE LOW TO MID 30S ACROSS MUCH OF THE ADVISORY AREA. AREAS
  OF FROST SHOULD BEGIN DEVELOPING AS A RESULT.

* IMPACTS...UNCOVERED SENSITIVE VEGETATION MAY BE DAMAGED...OR
  EVEN KILLED IN THESE COLD TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
075 
WWUS73 KABR 180619
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
119 AM CDT TUE SEP 18 2012

...AREAS OF FROST POSSIBLE EARLY THIS MORNING...

.TEMPERATURES WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW HOURS
AS HIGH PRESSURE SETTLES INTO THE REGION. READINGS WILL LIKELY
BOTTOM OUT IN THE LOW TO MID 30S. AN AREA OF HIGH CLOUDS SPREADING
SOUTH OVER THE AREA WILL ALLOW TEMPERATURES TO STEADY OUT OR EVEN
RISE A COUPLE DEGREES BY SUNRISE. AREAS OF FROST ARE POSSIBLE
THROUGH THE EARLY MORNING HOURS.

MNZ039-046-SDZ004>011-016>023-034>037-051-181400-
/O.CON.KABR.FR.Y.0005.120918T0700Z-120918T1400Z/
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID...
EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH...
WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...
MILLER...FORT THOMPSON
119 AM CDT TUE SEP 18 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...LOW TO MID 30S THROUGH SUNRISE. 

* IMPACTS...UNCOVERED SENSITIVE VEGETATION MAY BE DAMAGED...OR 
  EVEN KILLED IN THESE COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
TMT
388 
WWUS73 KABR 181349
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
849 AM CDT TUE SEP 18 2012

.TEMPERATURES ARE WARMING ABOVE FREEZING THIS MORNING. FROST IS NO
LONGER A THREAT.

MNZ039-046-SDZ004>011-016>023-034>037-051-181500-
/O.CAN.KABR.FR.Y.0005.000000T0000Z-120918T1400Z/
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID...
EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH...
WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...
MILLER...FORT THOMPSON
849 AM CDT TUE SEP 18 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES ARE WARMING ABOVE FREEZING THIS MORNING. FROST IS NO
LONGER A THREAT.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Sep 17, 12:51 PM CDT, 1 hour earlier.

Area forecast discussion, Sep 17, 12:51 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1251 PM CDT MON SEP 17 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

NO CHANGES PLANNED FOR TODAY. HIGHS IN THE UPPER 50S TO MID 60S
STILL LOOKS GOOD. THE POTENTIAL FOR A FEW INSTABILITY RAIN SHOWERS
TODAY STILL EXISTS AS WELL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY TROUGH WEDNESDAY
THE BAND OF PRECIPITATION ACROSS THE SOUTHEAST CWA IS SLOWLY
WORKING ITS WAY SOUTH AND EAST. CONTINUED A MENTION OF ISOLATED
SHOWERS ACROSS THE FAR SOUTHEAST THROUGH 12Z TO ACCOUNT FOR ANY
LINGERING PRECIPITATION. ANOTHER AREA OF LIGHT RAIN SHOWERS...OR
VIRGA...HAS DEVELOP ACROSS CORSON AND DEWEY COUNTIES...AND A SMALL
POP IS ALSO INCLUDED THROUGH 12Z FOR THIS REGION.

FOR LATER THIS MORNING AND EARLY AFTERNOON COLD AIR ADVECTION
WILL RESULT IN STEEP LAPSE RATES...AND ISOLATED SHOWERS ARE
POSSIBLE THIS AFTERNOON. CONTINUED THE SMALL POPS...MAINLY ACROSS
THE CENTRAL AND EASTERN CWA TO ACCOUNT FOR THE ISOLATED POTENTIAL.
TEMPERATURES TODAY WILL BE MUCH COOLER. CLOUD COVER WILL BE
ABUNDANT THROUGH THE MORNING AND MODEL 850 TEMPERATURES ARE
RUNNING IN THE SINGLE DIGITS TODAY...SO NOT EXPECTING TEMPERATURES
TO GET OUT OF THE UPPER 50S TO MID 60S.

OVERNIGHT LOW TEMPERATURES ARE GOING TO BE A CHALLENGE AND SEVERAL
VARYING FACTORS COULD MAKE A HUGE DIFFERENCE IN HOW COLD WE
ACTUALLY GET. HIGH PRESSURE WILL DROP OUT OF NORTH DAKOTA WITH THE
HIGH PRESSURE CENTER LOCATED OVER EASTERN SOUTH DAKOTA BY 6Z BUT
BY 12Z WILL ALREADY BE OFF TO THE SOUTHEAST...NOW CENTERED OVER
SOUTHEAST SOUTH DAKOTA. RETURN FLOW WINDS SET UP ON THE BACK SIDE
OF THE HIGH PRESSURE...ALLOWING FOR INCREASING SOUTHWEST WINDS
ACROSS MUCH OF THE WESTERN CWA OVERNIGHT. SO WITH THIS WARM AIR
ADVECTION PATTERN SETTING UP...DO NOT THINK THAT AREAS WEST OF
THE MISSOURI RIVER WILL FALL BELOW FREEZING. THE EASTERN HALF OF
THE CWA HAS THE GREATEST CHANCE OF EXPERIENCING SUBZERO
TEMPERATURES...AS WINDS SHOULD BE VERY LIGHT FOR A MAJORITY OF THE
OVERNIGHT HOURS. HOWEVER...CLOUD COVER WILL ALSO COME INTO PLAY.
MODELS ARE SUGGESTING HIGH CLOUDS WILL BE PRESENT MUCH OF THE
NIGHT AND INTO THE MORNING HOURS. KEPT THE MINIMUM TEMPERATURES AT
OR JUST DIPPING BELOW FREEZING...AS WELL AS THE PATCHY FROST
MENTION. DUE TO THE LACK OF CONFIDENCE...NEIGHBORING OFFICES
AGREED TO HOLD OFF ON ANY HEADLINES AT THIS POINT.

WARM AIR ADVECTION CONTINUES INTO TUESDAY AHEAD OF THE NEXT
APPROACHING SURFACE TROUGH. THIS WILL ALLOW TEMPERATURES TO
REBOUND TO NEAR NORMAL VALUES FROM THE JAMES RIVER VALLEY
WEST...AND SLIGHTLY BELOW NORMAL FOR AREAS TO THE EAST. THE
SURFACE TROUGH MOVES ACROSS THE REGION TUESDAY NIGHT INTO
WEDNESDAY MORNING...WITH ANY ASSOCIATED PRECIPITATION STAYING
WELL NORTH. STRONG GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE
SYSTEM WEDNESDAY AFTERNOON. WE WILL HAVE TO KEEP FIRE WEATHER
CONCERNS IN MIND AGAIN WEDNESDAY AS MINIMUM RELATIVE HUMIDITY
VALUES WILL BE IN THE LOW 20S ALONG AND WEST OF THE MISSOURI
RIVER.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY

NORTHWEST FLOW ALOFT WILL PERSIST OVER THE DAKOTAS THROUGH THE
EXTENDED. GFS/ECMWF DIFFER SLIGHTLY IN POSITIONS OF SFC FRONT ON
THU/THU NIGHT WITH THE GFS KEEPING IT FARTHER NORTH AND EAST.
OVERALL NOT MUCH TO AFFECT WITH REGARDS TO SFC WEATHER AS THE
REGION REMAINS DRY EITHER WAY. IT MAY PLAY A LITTLE INTO
TEMPERATURES...POTENTIALLY INCREASING CLOUD COVER IF THE EC
SOLUTION IS CORRECT. HIGH PRESSURE SETTLES IN OVER THE NORTHERN
PLAINS BY SATURDAY. LOOK FOR COOLER TEMPS ON FRIDAY AND SATURDAY
UNDER THE HIGH. BY SUNDAY SFC RETURN FLOW WILL HELP DRAW UP SOME
MORE SEASONABLE AIR WITH TEMPS CLIMBING AGAIN INTO THE 70S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS THROUGH
THE VALID TAF PERIOD. INSTABILITY SHOWERS AND PERHAPS A
THUNDERSTORM COULD AFFECT THE TERMINALS OF KABR/KATY BEFORE 20Z.
GUSTY NORTHWEST WINDS OF 15 TO 20 KNOTS ARE EXPECTED TO DIMINISH
AROUND SUNSET. WINDS ARE EXPECTED TO INCREASE FROM THE WEST-NW
DURING THE MORNING HOURS ON TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 17, 3:46 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT MON SEP 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
346 AM CDT MON SEP 17 2012 /246 AM MDT MON SEP 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

Nearby

Frost Advisories in South Dakota, 2012Frost Advisories in Minnesota, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.